Dr. Roach: Female infertility drug also treats low testosterone in men
Dear Dr. Roach: The last time I saw my urologist, I asked him to check my testosterone level because it hadn’t been checked in a couple of years. His nurse notified me that it was low and that I should make an appointment with one of his colleagues that specializes in treatment for that. When I saw that doctor, he prescribed generic Cialis for daily use and clomiphene oral tablets.
Before I picked up the clomiphene tablets, my wife looked up that medicine in a book of prescription medicines and found that it was originally prescribed for women who were having difficulty getting pregnant. We were surprised, but thought that since the book was older, the prescription may now be used as a treatment for low testosterone or low libido. Can you give me some advice on this prescription?
Dear W.R.: Clomiphene is an anti-estrogen, and in addition to being used for female infertility, is also used by some specialists to raise testosterone levels. Estrogen causes a feedback loop to stop testosterone synthesis, so blocking estrogen stimulates testosterone production. I read many anecdotal reports and a few case studies showing good results with clomiphene.
However, this treatment is not approved by the Food and Drug Administration, and the data showing safety and efficacy not as good as treatment with testosterone. Antiestrogens are also used in men with breast cancer, and side effects noted in this population included fatigue (21%), anxiety (20%), sleep disorders (19%), decreased libido (11%) and weight gain (10%).
What I find concerning is that you haven’t told me about any symptoms you were having that prompted the testosterone test. Treatment to raise testosterone in men without clear symptoms of low testosterone and repeatedly low morning testosterone levels is not recommended.
Dear Dr. Roach: I have been unable to get hydroxychloroquine for lupus due to a shortage. How dangerous is this for my lupus?
Dear P.R.: Chloroquine and hydroxychloroquine were originally used as treatment for malaria, but have been found to be very helpful in people with systemic lupus erythematosus, a multi-system autoimmune disease. Among lupus patients without organ-threatening disease, antimalarial drugs like hydroxychloroquine are able to bring 80% into remission. They have beneficial effects on skin and joint symptoms, overall systemic symptoms, flare-up rates and even mortality.
Hydroxychloroquine lasts a long time in the body, so a short period of time without the medication is unlikely to cause a flare, but prolonged time without this medication is likely to cause worsening of lupus symptoms.
Dear Dr. Roach: It’s been over five years since I had a cold. Due to the recent outbreak I have been sanitizing more than ever, especially when shopping. I now have a cold. Is it possible that my sanitizing has actually worked against me by breaking down my natural defensive mechanisms on my hands?
Dear F.S.: I think that’s unlikely. I have occasionally seen people who are washing their hands so often that they develop skin damage and inflammation (this is normally due to obsessive-compulsive disorder). Breaks in the skin can predispose a person to hand infection. Sanitizers may also have this effect, but most now have emollients to protect the skin. However, skin irritation should not increase risk for viral respiratory infections, and I think you had bad luck.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.